An item on BBC Radio 4's Inside Health programme last week really struck a chord with me. You can read the transcript or listen to the programme here. (NB there are some errors in the transcript.) The NHS Highland card info can be found here. In brief, it says you should temporarily stop taking ACE inhibitors, Angiotensin receptor blockers, NSAIDS, diuretics or metformin if you have an incidental illness involving fever, sweating, tremor, vomiting and/or diarrhoea, as there is a danger of kidney damage from the drugs when you have such illnesses. I have recently found that my first episode of severe hyponatraemia came just ten days after I went onto the maximum dose of an ACE inhibitor in 2007, and just weeks after I first started taking the drug. This was the incident dismissed by my doctor on the phone as a panic attack, and resulted in an ambulance crew similarly dismissing it and leaving me alone, fearing that I might die. Thanks to this dismissal, and the illness thus remaining unrecognised and no action being taken, I had another episode 3 years later (not to mention the fracture and dental damage in-between, which were probably connected). This time the hyponatraemia was eventually discovered (after initial dismissal again). And this time it was blamed on me overusing desmopressin and/or drinking too much fluid, neither of which I had done. I had been taking desmopressin without problems since 2000. And they put me on fluid restriction. This radio item revealed that the danger from taking these drugs at such times was due to dehydration. I was already dehydrated, and was made even more so by the 'experts' in hospital. I am collating all my relevant test results in preparation for presenting this info to my current doctor. It looks as though I have had a tendency to excrete excess salt all my life, and have learned that ACE inhibitors exacerbate this. So I probably need to come off them. Then maybe I can say goodbye to my frequent bouts of solute diuresis and to some of my electrolyte deficiency. NOT ONE DOCTOR HAS EVER WARNED ME ABOUT THIS PROBLEM OR MADE A CONNECTION BETWEEN THE DRUG AND MY NEAR-LIFE-THREATENING HYPONATRAEMIA. Sorry about the caps.